Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 48, NWS Wichita, KS

May 4, 1999Labette County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 4, 1999, 10:20 AM CDT for Labette County, Montgomery County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1999, 10:20 AM CDT (15:20 UTC)
Expired
May 4, 1999, 10:45 AM CDT
In force
25 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Labette County, KS, Montgomery County, KS

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:25 AM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, May 4, 3:25 AM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CDT TUE MAY 4 1999

VERY BUSY MORNING.  STRONG CONVECTION EXITING EASTERN SECTIONS OF
CWA ATTM.  EXPECT PRECIPITATION TO END OVER MAJORITY OF THE AREA BY
ZFP ISSUANCE TIME. MAIN SHORT TERM FORECAST PROBLEM WILL BE THE
RE-INITIATION OF CONVECTION LATER TODAY.  LATEST SFC ANALYSIS HAS
DRYLINE OVER WESTERN KANSAS WITH MID 50 TO MID 60 DEWPOINTS ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS.  NUMEROUS BOUNDARIES ABOUND
ACROSS THE AREA IN WAKE OF CONVECTION AND EXPECT THESE TO HANG
AROUND THROUGH THE DAY.

MODELS BRING SYSTEM ACROSS THE CENTRAL PLAINS THROUGH THE PERIOD
ALTHOUGH THEY ARE SHOWING BIG DIFFERENCES ON THE PLACEMENT OF THE
UPPER SYSTEM....ESPECIALLY THROUGH 36 HOURS. FRONT TO MOVE THROUGH
LATE TUESDAY AND SWITCH WINDS AROUND WITH WRAPAROUND PRECIPITATION
FOLLOWING BEHIND SYSTEM.

WILL KEEP HIGH POPS THROUGH TONIGHT.  THINK MAIN WRAPAROUND
PRECIPITATION WILL BE ACROSS NORTHERN ZONES BUT INTRODUCE MENTION
FOR WEDNESDAY ACROSS REMAINDER OF CWA.

FOR TEMPERATURES...WILL LIKELY BUMP THEM UP A BIT FROM GUIDANCE AS
CURRENT READINGS ARE ALREADY WARM AND AM EXPECTING A FEW PEEKS OF
SUN.  SEVERAL DEGREES COOLER FOR WEDNESDAY AS COLDER AIR FILTERS IN.

NO CHANGES PLANNED FOR THE EXTENDED.

FCSTID = 16
ICT   74  49  64  45 /  60  40  30  10
HUT   73  47  63  43 /  60  40  30  10
EWK   73  48  63  44 /  60  40  30  10
EQA   74  48  64  44 /  60  40  30  10
WLD   75  50  65  45 /  60  40  30  10
RSL   71  44  61  42 /  50  50  40  10
GBD   71  45  61  42 /  50  50  40  10
SLN   72  46  63  43 /  50  50  40  10
MPR   72  46  63  43 /  50  50  40  10
CFV   74  51  65  46 /  70  40  30  10
CNU   74  51  64  45 /  70  40  30  10
K88   73  50  64  44 /  70  40  30  10

.ICT...NONE.

In the hours before

Special weather statement, May 4, 5:41 AM CDT, 4 hours 39 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
541 AM CDT TUE MAY 4 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL
KANSAS...

BARTON    ELLSWORTH  LINCOLN   MCPHERSON   RICE      RUSSELL
SALINA    BUTLER     COWLEY    HARPER      HARVEY    KINGMAN
MARION    MCPHERSON  RENO      SEDGWICK    SUMNER

AND IN SOUTHEAST KANSAS...

ALLEN     CHAUTAUQUA  ELK      GREENWOOD   LABETTE   MONTGOMERY
NEOSHO    WILSON      WOODSON

SYNOPSIS:
WARM...MOIST AND UNSTABLE CONDITIONS REMAIN ACROSS CENTRAL AND
SOUTHEAST KANSAS THIS MORNING.  OUTFLOW BOUNDARIES LEFT OVER FROM
THUNDERSTORMS LAST NIGHT AND EARLIER THIS MORNING EXIST ACROSS THE
AREA AS WELL.  A WEATHER SYSTEM TO THE WEST IS FORECAST TO MOVE
INTO THE CENTRAL PLAINS DURING THE DAY AS A DRY LINE FROM WESTERN
KANSAS PUSHES INTO CENTRAL KANSAS.  THE COMBINATION OF THESE
FACTORS MAY CAUSE ADDITIONAL THUNDERSTORM DEVELOPMENT THIS MORNING
AND AFTERNOON.

SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL...
DAMAGING WINDS AND POSSIBLY TORNADOES.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY...POSSIBLY LATER
THIS MORNING THROUGH THE AFTERNOON HOURS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
FURTHER DEVELOPMENTS ON THIS SITUATION.

MRU

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:17 PM CDTSevere Thunderstorm WarningICTHarper43 min
May 3, 7:38 PM CDTTornado WarningICTSumner37 min
May 3, 7:49 PM CDTSevere Thunderstorm WarningICTSedgwick61 min
May 3, 7:55 PM CDTTornado WarningICTHarper65 min
May 3, 8:16 PM CDTTornado WarningICTSedgwick, Sumner64 min
May 3, 8:47 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
May 3, 8:59 PM CDTTornado WarningICTButler61 min
May 3, 9:29 PM CDTSevere Thunderstorm WarningICTSumner46 min
May 3, 9:37 PM CDTTornado WarningICTButler48 min
May 3, 9:43 PM CDTTornado WarningICTChase62 min
May 3, 11:12 PM CDTSevere Thunderstorm WarningICTWoodson63 min
May 3, 11:55 PM CDTSevere Thunderstorm WarningICTMontgomery65 min
May 4, 12:56 AM CDTSevere Thunderstorm WarningICTSedgwick64 min
May 4, 8:00 AM CDTSevere Thunderstorm WarningICTChautauqua60 min
May 4, 8:07 AM CDTFlash Flood WarningICTButler3 hr
May 4, 8:33 AM CDTFlash Flood WarningICTChautauqua3 hr
May 4, 11:11 AM CDTFlash Flood WarningICTButler3 hr
May 4, 12:23 PM CDTSevere Thunderstorm WarningICTRussell37 min
May 4, 1:00 PM CDTSevere Thunderstorm WarningICTRussell45 min
May 4, 1:30 PM CDTSevere Thunderstorm WarningICTReno30 min
May 4, 1:44 PM CDTSevere Thunderstorm WarningICTMcPherson46 min
May 4, 1:45 PM CDTSevere Thunderstorm WarningICTRussell30 min
May 4, 2:04 PM CDTTornado WarningICTMcPherson26 min
May 4, 2:10 PM CDTTornado WarningICTEllsworth, Saline50 min
May 4, 2:26 PM CDTTornado WarningICTMcPherson49 min
May 4, 2:58 PM CDTSevere Thunderstorm WarningICTLincoln32 min
May 4, 3:10 PM CDTSevere Thunderstorm WarningICTSaline35 min
May 4, 4:31 PM CDTTornado WarningICTMarion29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.